Hail, Jefferson
- When
- May 29, 3:29 PM CST
- Where
- Jefferson County, Nortonville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.417, -95.333
6 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 12:41 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY NATIONAL WEATHER SERVICE TOPEKA KS 141 PM CDT SAT MAY 29 2004 .DISCUSSION... WATER VAPOR SATELLITE IMAGERY SHOWS NEG TILT UPPER TROUGH EXTENDING FROM WESTERN MT SOUTHEAST TO NORTHEAST NM. THE 17Z SURFACE ANALYSIS SHOWED A SURFACE LOW DEVELOPING NORTHEAST OF HILL CITY...KS WITH COLD FRONT EXTENDING NORTH THROUGH WESTERN NE AND A DRYLINE SOUTH INTO THE EASTERN TEXAS PNHDL. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT LIFTING THE 5H TROUGH NORTHEAST ACROSS THE WESTERN HIGH PLAINS THIS EVENING. INCREASING SYNOPTIC SCALE ASCENT AHEAD OF THE 5H WAVE...ALONG WITH SURFACE CONVERGENCE ALONG THE DRYLINE AND COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AROUND OR JUST AFTER 21Z ACROSS NORTH-CENTRAL KS AND SOUTH-CENTRAL NE. GIVEN AN ENVIRONMENT OF EXTREME INSTABILITY AND VERTICAL WINDHSEAR WITHIN THE WARM SECTOR...ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY BECOME SUPERCELLS PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ON THE NORTH SIDE OF THE SURFACE DRYLINE BULGE...LOW-LEVEL WINDS ARE FORECASTED TO BACK DURING THE LATE AFTERNOON AND EVENING. THE INTENSE VERTICAL WINDSHEAR MAY LEAD TO THE DEVELOPMENT OF STRONG AND LONG TRACK TORNADOES...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF THE FA LATE THIS AFTERNOON AND TONIGHT. AFTER 00Z DISCRETE SUPERCELLS WILL DEVELOP DOWN THE DRYLINE. THESE SUPERCELLS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. SOUTHERLY WINDS WILL REMAIN STRONG AHEAD OF THE DRYLINE AND COLD FRONT. EXPECT SOUTHERLY WINDS TO RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH THE EVENING HOURS. EVENTUALLY THE DISCRETE SUPERCELLS WILL EVOLVE INTO A SQUALL LINE AND MOVE ACROSS THE EASTERN COUNTIES OF THE FA AROUND MIDNIGHT. THE VERTICAL WINDSHEAR PROFILES WILL CONTINUE THE THREAT FOR BOW ECHOS AND WITH MESOCYCLONES POSSIBLE NORTH OF THE OUTFLOW BOWS. THE NORTHEAST COUNTIES OF THE FA MAY GET SOME HEAVY RAINFALL THIS EVENING AND TONIGHT. THE RUC AND MESO ETA SHOWS THE GREATEST QPF NORTH IN EASTERN NE AND IA. I WILL HOLD OFF ON A FLASH FLOOD WATCH FOR JUST 3 COUNTIES IN MY NORTHEAST FA...SINCE MESOSCALE PROCESSES WILL GO ALONG WAY INTO DETERMINING ANY FLOODING THREATS. AFTER SUNRISE ON SUNDAY THE COLD FRONT WILL MOVE EAST OF THE FA. I KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN COUNTIES DUE TO THE COLD CORE 5H TROUGH PASSING OVER HEAD. THERE MAY BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY WITH THE COLD POOL ALOFT FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP. IN THE EXTENDED FORECAST THE 5H TROUGH WILL BECOME A CLOSED LOW OVER THE GREAT LAKE STATES KEEPING KANSAS IN NORTHWEST FLOW ALOFT. A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE PLAINS THROUGH MIDWEEK PROVIDING COOL AND DRY CONDITIONS THROUGH MID WEEK. A 5H RIDGE OVER THE WESTERN CONUS WILL EXPAND EAST TOWARDS THE SOUTHERN PLAINS. ANOTHER 5H TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST BY THE END OF THE WEEK. ATTM IT LOOKS LIKE IT WILL TRACK WELL TO OUR NORTH BUT MAY PROVIDE US A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES... KSZ008>012-020>024-034>038-054- WIND ADVISORY ALONG AND NORTHWEST OF A EMPORIA TO HIAWATHA LINE FOR THIS AFTERNOON. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1148 AM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-301000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1148 AM CDT SAT MAY 29 2004 ...WIDESPREAD SEVERE WEATHER IS LIKELY THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH AN INCREASING LIKELIHOOD DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE STORM PREDICTION CENTER HAS INCLUDED NORTH CENTRAL AND MUCH OF NORTHEAST AND EAST CENTRAL KANSAS IN A HIGH RISK AREA FOR SEVERE THUNDERSTORMS. HAIL TWO INCHES IN DIAMETER OR GREATER...WIND GUSTS OVER 70 MPH AND TORNADOES ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. THOSE USING THE AREA RECREATIONAL LAKES AND ATTENDING OUTSIDE ACTIVITIES WILL NEED TO MONITOR WEATHER RADIO OR LOCAL BROADCASTS FOR THE LATEST DEVELOPMENTS. HAVE A PLAN FOR SEEKING SHELTER, KEEPING IN MIND THE POTENTIAL FOR RAPID DEVELOPMENT. THUNDERSTORMS COULD START OVER NORTH CENTRAL SECTIONS DURING THE EARLY TO MID AFTERNOON HOURS. ACTIVITY SHOULD SPREAD TO NORTHEAST AND EAST CENTRAL KANSAS LATE THIS AFTERNOON INTO THE EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA SUNDAY...WEDNESDAY...AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 304 PM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-300300- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 304 PM CDT SAT MAY 29 2004 ...TORNADO WATCH NUMBER 323 REMAINS IN EFFECT... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
6 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397916, 5397917, 5397918, 5397919, 5397920, 5397921, 5397922.